Objective: Inhaled corticosteroids (ICS) are exogenous glucocorticoids that typically have minimal systemic effects at standard doses. They are metabolized by the cytochrome P450 (CYP450) enzyme pathway in the liver; thus, they can cause unwanted side effects when used in conjunction with medications affecting this system. Here, we present a case of adrenal suppression (AS) secondary to combined usage of ICS and posaconazole, a known CYP450 inhibitor. Methods: Clinical and laboratory data were isolated and are presented. Results: A 9-year-old Caucasian female with history of hyper IgE syndrome. On chronic fluticasone and posaconazole for Aspergillus infection, she presented with fatigue and “facial puffiness” (cushingoid features). Low morning cortisol (0.3 μg/dL) prompted further evaluation. Low-dose (1 μg) adrenocorticotropic hormone (ACTH)-stimulation test with peak cortisol level <1 μg/dL. Other causes of hypocortisolism were ruled out. Started on physiologic hydrocortisone (10 mg/m2/day) and fluticasone discontinued. After weaning hydrocortisone, repeat low-dose ACTH-stimulation test with peak cortisol of 21.8 μg/dL, consistent with resolution of AS. Conclusion: Cushingoid features, growth failure, and AS can all be side effects of exogenous corticosteroids. The risk of AS increases when ICS are paired with CYP450 inhibitors, such as triazoles. Patients on ICS are not routinely screened for hypocortisolism. AS should be considered in symptomatic patients on moderate-high doses of ICS for prolonged periods. AS is a high-risk condition; thus, providers must have high level of suspicion and be aware of this potentially life-threatening complication.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism